By Alyssa Julie Digital Content Coordinator
Newstalk 770, Updated: August 15, 2017
Investigators say the three people arrested following the seizure of $700,000 worth of drugs and cash from three Calgary homes were known to police.
With 3,139 fentanyl pills seized, Alberta Law Enforcement Response Teams (ALERT) called the seizure the third largest fentanyl seizure in its history.
Acting Staff Sgt. Garth Kowalyk with ALERT’s organized crime and gang teams, said it was surprising that no weapons were seized given the “quantity of narcotics and money” associated with the bust.
“This was a significant number of pills to take off the streets of Calgary,” he said.
ALERT said on Aug. 8, 2017, officers carried out a search warrant on three homes in Saddle Ridge, Raddisson Heights and Douglasdale with the help of the Calgary Police Service (CPS).
In a Tuesday media release, ALERT said the seizure was the result of a “short-term investigation into a suspected drug-trafficking group based in Calgary.” It said the Douglasdale home had also allegedly operated as a cocaine conversion lab.
Kowalyk said a fentanyl seizure of this size represents a significant danger to the public because of the violence associated with the trafficking of drugs, as well as cross-contamination from the production of these illicit drugs.
“There is no measure of quality control when it comes to drug dealers or organized crime,” he said. “They’re out to make money. That’s what’s important to them.”
Kowalyk said any illicit drugs produced at the same time as the fentanyl could be contaminated. He added that anyone who uses these drugs would be in danger of “unknowingly ingesting” fentanyl and said that could “lead to overdoses.”
He said fentanyl production also puts members of the community and first responders at risk.
In a statement on Tuesday, Alberta Health Services (AHS) said fentanyl can be up to 100 times more toxic than morphine, heroin or oxycodone. And that “even a small amount” can result in an overdose.
AHS said in pill form, fentanyl does not become airborne and is not easily absorbed through the skin. However, in its pure form, AHS said the drug “is very toxic and overdose can occur from inhalation.”
“This is an unusual situation and typically occurs where fentanyl pills are being manufactured. First responders encountering this situation need to take special precautions,” the statement read.
AHS said standard precautions, including gloves and a mask should be sufficient to prevent exposure.
Share this Sean Fagan News